ICU · Toxicology
Opioid overdose and toxicity
Also known as Opioid intoxication · Naloxone reversal · Fentanyl toxicity · Opioid-induced respiratory depression
Opioid overdose causes respiratory depression (medullary respiratory centre depression), miosis (pinpoint pupils), and decreased level of consciousness — the classic triad. Fentanyl is about 100 times more potent than morphine and increasingly implicated in overdose deaths. Management: naloxone (opioid receptor antagonist) — titrate to respiratory rate (NOT full alertness). Avoid precipitating acute withdrawal in chronic users. Long-acting opioids (methadone, fentanyl patches) require prolonged monitoring or naloxone infusion. Non-cardiogenic pulmonary oedema can occur after naloxone reversal.
Checked against its sources on 14 Oct 2026
Practise this topic
On this page
Study tools
Your progress
Saved on this device.
Target exams
Red flags
- Titrate naloxone to RESPIRATION, NOT full consciousness — avoid precipitating withdrawal
- Fentanyl patches: remove ALL patches — external heat accelerates uptake and has proved fatal
- Long-acting opioids (methadone, fentanyl patches): naloxone (half-life 60-120 min) is SHORTER than the opioid — need infusion or prolonged monitoring
- Non-cardiogenic pulmonary oedema can develop after naloxone — monitor for hypoxia
- Tramadol overdose: seizures are dose-related and serotonin toxicity is UNLIKELY in isolated overdose — do not expect a textbook toxidrome
- Methadone overdose: QTc prolongation (pooled prevalence about 34 percent on maintenance) with Torsades risk — ECG plus prolonged observation
- Body packer/stuffer: packet rupture is where the mortality sits — a surgical emergency
- Fentanyl patches: HEAT (fever, sauna, heating pad) increases systemic uptake — remove, wash skin, cool patient, prolonged observation
Meet the patient
An older adult on sustained-release oxycodone and a methadone program is found unconscious — profoundly slow breathing, pinpoint 1 mm pupils, coma. Two empty blister packs and an empty methadone bottle lie beside him. The first move is bag-valve-mask ventilation, because airway and breathing come before the antidote; the second is naloxone titrated to his breathing, not his brain.[3]
The two decisions that decide the next twelve hours are the two that decide every opioid overdose: have I reversed the ventilation enough to keep him alive? and will it last? Methadone is a long-acting opioid that far outlasts naloxone, whose elimination half-life is 60 to 120 minutes. So he gets an infusion, not a bolus and a wave goodbye. Hold that mismatch and the whole topic slots into place.[1]
References14ShowHide
- [1]Saari TI, Strang J, Dale O Clinical Pharmacokinetics and Pharmacodynamics of Naloxone Clin Pharmacokinet, 2024.PMID 38485851
- [2]Dahan A, Franko TS, Carroll JW, et al. Fact vs. fiction: naloxone in the treatment of opioid-induced respiratory depression in the current era of synthetic opioids Front Public Health, 2024.PMID 38481848
- [3]Sporer KA Acute heroin overdose Ann Intern Med, 1999.PMID 10189329
- [4]Ryan NM, Isbister GK Tramadol overdose causes seizures and respiratory depression but serotonin toxicity appears unlikely Clin Toxicol (Phila), 2015.PMID 25901965
- [5]Paknahad MH, Soleimani A, Baharlouei Yancheshmeh F, et al. QTc prolongation and torsades de pointes (TdP) in individuals undergoing methadone maintenance treatment (MMT): a systematic review and meta-analysis Medicine (Baltimore), 2025.PMID 41137322
- [6]Patocka J, Wu W, Oleksak P, et al. Fentanyl and its derivatives: Pain-killers or man-killers? Heliyon, 2024.PMID 38644874
- [7]Kelly E, Sutcliffe K, Cavallo D, et al. The anomalous pharmacology of fentanyl Br J Pharmacol, 2023.PMID 34030211
- [8]Baldo BA Opioid-induced respiratory depression: clinical aspects and pathophysiology of the respiratory network effects Am J Physiol Lung Cell Mol Physiol, 2025.PMID 39726397
- [9]Sterrett C, Brownfield J, Korn CS, et al. Patterns of presentation in heroin overdose resulting in pulmonary edema Am J Emerg Med, 2003.PMID 12563576
- [10]Singh R, Garg RK, Singh H, Verma AK Body packer syndrome: a systematic review of case reports and case series Forensic Sci Med Pathol, 2026.PMID 41417209
- [11]Beckley I, Ansari NA, Khwaja HA, Mohsen Y Clinical management of cocaine body packers: the Hillingdon experience Can J Surg, 2009.PMID 19865578
- [13]Kim HK, Nelson LS Reducing the harm of opioid overdose with the safe use of naloxone : a pharmacologic review. Expert opinion on drug safety, 2015.PMID 25865597
- [14]Goldfrank L, Weisman RS, Errick JK, et al. A dosing nomogram for continuous infusion intravenous naloxone. Annals of emergency medicine, 1986.PMID 3963538
- [12]Kriikku P, Ojanperä I, Lunetta P Death in Sauna Associated With a Transdermal Fentanyl Patch Am J Forensic Med Pathol, 2020.PMID 32740103